Introduction. Products containing anthraquinones (AQ) are associated with an increased risk of serious adverse events (AEs). We performed an update of the available evidence retrieved by the spontaneous reports of AE associated with herbal dietary supplement (DS) and over-the-counter medications (OTC-M) used as laxatives. Methods. Analysis and evaluation of AE reports retrieved from the Italian Phytovigilance and Pharmacovigilance systems was performed from February 2011 to December 2020. Results. Totally 110 AE reports, 24 related to herbal DS and 86 to OTC-M, were analyzed. Most subjects were females. Herbal products analyzed mostly contained AQ derivatives. Most AEs were gastrointestinal (41.6%), central nervous system (18.2%), and dermatological disorders (12.6%). Conclusions. The number of AE reports recorded in the last 10 years is still relatively low. However, given the seriousness of some AEs, that does not represent a guarantee of safety. This study may contribute to enhance public awareness on the risks associated with misuse or abuse of laxatives.

Adverse events related to herbal dietary supplements and over-the-counter medications containing laxatives: a 10-year update from the Italian Phytovigilance and Pharmacovigilance systems / Lombardi, Niccolò; Crescioli, Giada; Maggini, Valentina; Brilli, Valentina; Menniti-Ippolito, Francesca; Ippoliti, Ilaria; Potenza, Simona; Renda, Francesca; Mazzanti, Gabriela; Vitalone, Annabella; Vannacci, Alfredo; Firenzuoli, Fabio. - In: ANNALI DELL'ISTITUTO SUPERIORE DI SANITÀ. - ISSN 2384-8553. - ELETTRONICO. - 58:(2022), pp. 131-138. [10.4415/ANN_22_02_09]

Adverse events related to herbal dietary supplements and over-the-counter medications containing laxatives: a 10-year update from the Italian Phytovigilance and Pharmacovigilance systems

Lombardi, Niccolò;Crescioli, Giada;Maggini, Valentina;Brilli, Valentina;Menniti-Ippolito, Francesca;Vannacci, Alfredo;Firenzuoli, Fabio
2022

Abstract

Introduction. Products containing anthraquinones (AQ) are associated with an increased risk of serious adverse events (AEs). We performed an update of the available evidence retrieved by the spontaneous reports of AE associated with herbal dietary supplement (DS) and over-the-counter medications (OTC-M) used as laxatives. Methods. Analysis and evaluation of AE reports retrieved from the Italian Phytovigilance and Pharmacovigilance systems was performed from February 2011 to December 2020. Results. Totally 110 AE reports, 24 related to herbal DS and 86 to OTC-M, were analyzed. Most subjects were females. Herbal products analyzed mostly contained AQ derivatives. Most AEs were gastrointestinal (41.6%), central nervous system (18.2%), and dermatological disorders (12.6%). Conclusions. The number of AE reports recorded in the last 10 years is still relatively low. However, given the seriousness of some AEs, that does not represent a guarantee of safety. This study may contribute to enhance public awareness on the risks associated with misuse or abuse of laxatives.
58
131
138
Lombardi, Niccolò; Crescioli, Giada; Maggini, Valentina; Brilli, Valentina; Menniti-Ippolito, Francesca; Ippoliti, Ilaria; Potenza, Simona; Renda, Francesca; Mazzanti, Gabriela; Vitalone, Annabella; Vannacci, Alfredo; Firenzuoli, Fabio
File in questo prodotto:
File Dimensione Formato  
ANN_22_02_09.pdf

accesso aperto

Tipologia: Pdf editoriale (Version of record)
Licenza: Open Access
Dimensione 124.21 kB
Formato Adobe PDF
124.21 kB Adobe PDF Visualizza/Apri

I documenti in FLORE sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2158/1287680
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
social impact